Newspaper article St Louis Post-Dispatch (MO)

NBA Notes: Miami's Bosh Sidelined with Blood Clot

Newspaper article St Louis Post-Dispatch (MO)

NBA Notes: Miami's Bosh Sidelined with Blood Clot

Article excerpt

Chris Bosh is back on blood thinners to treat a clot that formed in his leg, the second straight year the Miami Heat forward has dealt with such a situation over the All-Star break.

Bosh began the medication regimen in recent days after the clot was diagnosed and has hopes that he can continue playing at some point this season, a person with knowledge of the situation told The Associated Press on Tuesday.

Bosh has told the team that he will spend at least a few more days reviewing options and collecting information, said the person who spoke to the AP on condition of anonymity because neither the Heat nor the All-Star forward have yet to publicly reveal details of Bosh's condition.

"I hate it for him," said NASCAR driver Brian Vickers, who has also dealt with clotting issues that have impacted his career. "I would tell him the same thing again, just don't give up. Just keep fighting. Find a solution and keep going."

Athletes in contact sports are typically discouraged from playing while taking blood-thinning medication, because of the additional risk of bleeding and other issues.

A year ago at this time, the clot had traveled from Bosh's leg to his lung and he had a wave of other problems including fluid in his lungs. It took about two months to properly diagnose last year's blood clot problem, with Bosh originally thinking it was a rib or back issue that was causing him such searing pain. This time, the diagnosis apparently came far quicker.

"I would not say he has to be excluded from sports because he's had a second (clot) event," said Robert Myerburg, a cardiologist and a professor of medicine at the University of Miami Miller School of Medicine.

But if Bosh is considering playing while taking a lower dose of blood-thinners which could be one of many options on his table right now Myerburg would advise otherwise.

"The problem is that if you lower the dose, you may perhaps lower the bleeding risk but you also lower the efficacy," Myerburg said. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.